Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS Charleston, WV

May 2, 2002Boone County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 2, 2002, 11:50 AM EDT for Boone County, West Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 11:50 AM EDT (15:50 UTC)
Expired
May 2, 2002, 12:30 PM EDT
In force
40 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Boone County, WV

What was reported inside it

TimeReportWhereRemark
May 2, 12:00 PM EDTHail 1.5Danville, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 9:45 AM EDTTornado WatchSPC4 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 021550
SVRRLX
WVC005-021630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1150 AM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN WEST VIRGINIA...

* UNTIL 1230 PM EDT...

* AT 1148 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR DANVILLE...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...MADISON.

--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

LAT...LON 3823 8182 3804 8199 3782 8157 3814 8155

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:45 AM EDT, 8 hours 5 minutes earlier.

Area forecast discussion, May 2, 3:45 AM EDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
345 AM EDT THU MAY 2 2002

FAIRLY ACTIVE WEATHER NIGHT ON GOING...RADAR INDICATES THAT LAST
ROUND OF TSTORMS SHOULD MOVE THROUGH IN THE NEXT HOUR OR SO.  WARM
FRONT HAS LIFTED NORTH OF CWA. 00Z SOUNDS ACROSS BNA SHOWED A SOLID
CAP.  THIS SEEMS TO BE ADVECTING NORTH AS SOME OF THE CONVECTION ON
THE SOUTHERN END IS WEAKEN.  THIS SHOULD PROVIDE A BREAK IN THE RAIN
UNTIL THIS AFTERNOON WHEN THE COLD FRONT BEGINS TO PASS.  THINGS
COULD GET VERY INTERESTING AS THE FRONT APPROACHES IF WE CAN GET
SOME HEATING FIRST.  HAVE GONE NEAR NGM MAXES AS MAV GUIDANCE MUCH
TOO COOL.

MODELS DIFFERING ON TIMING FOR TONIGHT.  THE ETA/NGM ARE SLOWER
MOVING THE FRONT THROUGH.  THIS KEEP RAIN SHOWERS IN THE FCST
LONGER.  THUS HAVE LEFT 30 POP FOR THE EVENING GENERALLY EAST OF THE
OHIO.  SKIES SHOULD CLEAR TOWARD MORNING AND WITH COLD AIR COMING IN
A BLEND IN THE GUIDANCE LOOKS GOOD.

AFTER A SUNNY FRIDAY...MODELS SHOW A WAVE ALONG THE FRONT GETTING
CLOSE TO THE AREA.  MODELS DIFFER ON HOW FAR NORTH THE PCPN GOES.
AT THIS POINT WILL LIMIT TO EXTREME SOUTHERN WV AND SOUTHWEST VA.
WITH FLOW ALOFT NOT REMAIN WEST TO SOUTHWESTERLY...DO NOT EXPECT THE
COLD FRONT TO SLIDE ALL THE WAY INTO GA AS THE AVN SAYS.

HAVE PULLED THE POPS OUT FOR SUNDAY IN THE SOUTH AS A WEAK COLD
FRONT APPROACHES FROM THE NORTH.  HAVE LEFT 30 POP IN...BUT THIS
LOOKS SIMILAR TO YESTERDAY WEEK FRONT WITH WAS VIRTUALLY DRY ACROSS
THE REGION SO NOT EXPECTING MUCH.  OTHERWISE...REST OF EXTENDED
UNCHANGED.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ ESS

In the hours before

Special weather statement, May 2, 6:43 AM EDT, 5 hours 7 minutes before
OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-040-021115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
643 AM EDT THU MAY 2 2002

...SEVERE THUNDERSTORM WATCH #204 HAS BEEN CANCELED...

THUNDERSTORMS HAVE LESSENED IN INTENSITY THIS MORNING...THEREFORE
SEVERE THUNDERSTORM WATCH 204 FOR SOUTHEAST OHIO AND NORTHERN WEST
VIRGINIA HAS BEEN CANCELED.

.END
Local storm report, May 2, 11:45 AM EDT, 5 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1145 AM EDT THU MAY 02 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1143 AM    LOGAN                     WV   .50 INCH HAIL
05/02/02   LOGAN                          EVENT OCCURRED BETWEEN
                                          1128 AM  AND  1143 AM

1145 AM    CORA                      WV   .50 INCH HAIL
05/02/02   LOGAN                          EVENT OCCURRED BETWEEN
                                          1130 AM  AND  1145 AM

1207 PM    LORADO                    WV   WIND DAMAGE
05/02/02   LOGAN                          STRUCTURAL DAMAGE.
                                          EVENT OCCURRED BETWEEN
                                          1152 AM  AND  1207 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 1:00 AM EDTTornado WarningRLXRaleigh30 min
May 2, 1:34 AM EDTSevere Thunderstorm WarningRLXMason26 min
May 2, 2:06 AM EDTTornado WarningRLXGilmer24 min
May 2, 11:38 AM EDTSevere Thunderstorm WarningRLXLogan37 min
May 2, 11:44 AM EDTSevere Thunderstorm WarningRLXMingo31 min
May 2, 11:55 AM EDTFlash Flood WarningRLXLogan, Mingo3 hr
May 2, 12:52 PM EDTSevere Thunderstorm WarningRLXMcDowell23 min
May 2, 1:47 PM EDTFlash Flood WarningRLXMcDowell3 hr
May 2, 1:53 PM EDTSevere Thunderstorm WarningRLXMcDowell37 min
May 2, 3:35 PM EDTFlash Flood WarningRLXLogan, Mingo3 hr
May 2, 3:59 PM EDTSevere Thunderstorm WarningRLXMcDowell46 min
May 2, 4:43 PM EDTFlash Flood WarningRLXMcDowell3 hr
May 2, 6:36 PM EDTFlash Flood WarningRLXLogan, Mingo3 hr
May 2, 7:36 PM EDTFlash Flood WarningRLXMcDowell6 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.